Alert archive / Indiana / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 182, NWS Indianapolis, IN

May 25, 2006Decatur County, Rush County, Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at May 25, 2006, 4:54 PM EDT for Decatur County, Rush County, Indiana. It was in force for 21 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 25, 2006, 4:54 PM EDT (20:54 UTC)
Expired
May 25, 2006, 5:15 PM EDT
In force
21 min
Issued by
NWS Indianapolis, IN
Area
Counties, with a storm outline in the text

Counties Decatur County, IN, Rush County, IN

The radar

The Indianapolis radar (KIND), 81 km from the middle of the area, began a volume at 20:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 25, 4:55 PM EDTHAIL 15 Ne Greensburg, IN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 25, 2:34 PM EDTTornado WatchSPC7 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 8.9 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2006-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 39 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2006-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 257 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
39 J/kg
Mixed-layer CIN
-165 J/kg
Mixed-layer LCL
827 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
257 m²/s²
0-3 km storm-relative helicity
262 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KIND 252054
SVRIND
INC031-139-252115-
/O.NEW.KIND.SV.W.0182.060525T2054Z-060525T2115Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
454 PM EDT THU MAY 25 2006

THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN DECATUR COUNTY IN CENTRAL INDIANA
  SOUTHEASTERN RUSH COUNTY IN CENTRAL INDIANA

* UNTIL 515 PM EDT

* AT 451 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED NEAR GREENSBURG...OR
  ABOUT 13 MILES WEST OF BATESVILLE...AND MOVING EAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  NEWPOINT AROUND 500 PM EDT...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS. THIS STORM HAS THE POTENTIAL TO CAUSE SERIOUS
INJURY AND SIGNIFICANT DAMAGE TO PROPERTY.

LAT...LON 3942 8556 3924 8553 3923 8536 3949 8527

$$
JEH
1 follow-up statement
000 
WWUS53 KIND 252114
SVSIND

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
514 PM EDT THU MAY 25 2006

INC031-139-252124-
/O.EXP.KIND.SV.W.0182.000000T0000Z-060525T2115Z/
DECATUR-RUSH-
514 PM EDT THU MAY 25 2006

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN DECATUR AND
SOUTHEASTERN RUSH COUNTIES EXPIRES AT 515 PM EDT...

LAT...LON 3942 8556 3924 8553 3923 8536 3949 8527

$$
JEH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 1:35 PM EDT, 3 hours 19 minutes earlier.

Area forecast discussion, May 25, 1:35 PM EDT, 3 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
135 PM EDT THU MAY 25 2006

.AVIATION...18Z -18Z TAFS
FORECAST PROBLEM WILL BE WITH TIMING THUNDERSTORMS IN
THE SHORT TERM.  BASED ON SPC MESO DISCUSSION HAVE TIMED TSRA INTO
EACH SITE ANYWHERE FROM 20Z TO 00Z.  SOME SHOWERS ALREADY SHOWING UP
ON 88D AND SAT PICS SHOW CBS SCT AROUND THE TERMINAL SITES.  HAVE
INDICATED AS SUCH IN THE TAFS. KEPT WINDSPEEDS UP AFTER FROPA AS
GRADIENT REMAINS TIGHT.

AFTER H5 LOW CONTINUES TO MOVE EAST LLVL MOISTURE WL RMN IN PLACE
THRU THE TAF PD.  WENT WITH SOME 4-5SM FOG AFTER THE TSRA PASSES AND
CONTINUED THROUGH THE END OF THE TAF PERIOD.

&&
.PREV DISCUSSION...MAIN CONCERN FOR THIS FCST WL BE SVR WEATHER TNGT
AS STG SHEAR AND VERY UNSTABLE ATMS IN PLACE AHEAD OF APRCHG CD FNT
THAT STRETCHED FM ERN WI TO NWRN IL AND NRN MO AT 16Z. VSBL SAT LOOP
WAS SHOWING A BAND OF SC EXTENDING FM AROUND IWX TO JUST NE OF
VINCENNES WITH THE WIDESPREAD SC DECK ACRS THE UPR MIDWEST INVOF AN
UPR LOW ACRS ERN WI.

MODELS IN GOOD AGREEMENT ON SLIDING A S/W ON THE SRN PERIPHERY OF
THE UPR LOW E ACRS THE FA THIS EVE ALONG WITH THE ILL-DEFINED SFC CD
FNT. MODELS WERE ALL SHOWING NICE ELONGATED UVM FIELD ACRS THE FA
THIS EVE. MEANWHILE...35 MPH SFC-700 MB SHEAR MAGNITUDE IN PLACE
ALONG WITH CAPES TO 3500 J/KG. AS A RESULT...MODERATE RISK OF SEVERE
WEATHER ACRS THE SERN HALF OF THE IND CWA. LITTLE TO NO CIN AND
LIFTING MECHANISMS SHOULD ALLOW NUMEROUS TRWS TO DVLP LATE THIS
AFTERNOON AND INTO THE EVE. BULK OF THE PRECIP SHOULD BE OVER TNGT
AND COMPLETELY ENDING BY NOON TOMORROW. CU RULE DEVELOPMENT PROGS
INDICATING BKN CU ON FRI. OTHERWISE...THE WEEKEND IS EPECTED TO BE
DRY WITH TEMPS WARMING WELL INTO THE 80S AS HIGH PRES SETTLES IN.

MOS TEMPS CLOSE AND APPEAR REASONABLE BASED ON CURRENT UPSTREAM
TEMPS...LOW LVL THERMAL PROGS AND EXPECTED CLD CVR.

&&

.IND WATCHES/WARNINGS/ADVISORIES...NONE.
&&

AVIATION...SALLY
PUBLIC...KOCH
Hazardous weather outlook, May 25, 4:09 PM EDT, 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
409 PM EDT THU MAY 25 2006

INZ021-028>031-035>049-051>057-060>065-067>072-262015-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-
PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-
JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW-
DECATUR-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS-
309 PM CDT THU MAY 25 2006 /409 PM EDT THU MAY 25 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TONIGHT.

THUNDERSTORMS WILL CONTINUE TO MOVE EAST ACROSS CENTRAL INDIANA
THROUGH THE EVENING. ISOLATED TORNADOES...DAMAGING WINDS...LARGE
HAIL AND DEADLY LIGHTNING WILL BE THE MAIN THREATS WITH THESE
STORMS ALONG WITH BRIEF HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THERE WILL BE A CHANCE OF THUNDERSTORMS TUESDAY NIGHT AND
WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL OCCUR THIS EVENING.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WEATHER.GOV/IND (ALL LOWERCASE)

KOCH

In the hours before

Local storm report, May 25, 4:13 PM EDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
413 PM EDT THU MAY 25 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0405 PM     FUNNEL CLOUD     6 S CLAY CITY           39.19N 87.11W
05/25/2006                   CLAY               IN   LAW ENFORCEMENT

&&

SMITH
Local storm report, May 25, 4:14 PM EDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
414 PM EDT THU MAY 25 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0409 PM     HAIL             3 S RUSHVILLE           39.57N 85.45W
05/25/2006  E0.75 INCH       RUSH               IN   LAW ENFORCEMENT

&&

SMITH
Local storm report, May 25, 4:17 PM EDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
417 PM EDT THU MAY 25 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0403 PM     HAIL             6 S VINCENNES           38.59N 87.51W
05/25/2006  E1.75 INCH       KNOX               IN   AMATEUR RADIO

            GOLF BALL SIZE HAIL AT 403 PM EDT. HAIL FALLING SINCE 353
            PM EDT. HAILSMALLER BY 413 PM EDT.

&&

PGRAY
Local storm report, May 25, 4:22 PM EDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
422 PM EDT THU MAY 25 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0418 PM     HAIL             HOPE                    39.30N 85.77W
05/25/2006  E1.00 INCH       BARTHOLOMEW        IN   AMATEUR RADIO

&&

SMITH
Local storm report, May 25, 4:41 PM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
441 PM EDT THU MAY 25 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0436 PM     HAIL             8 WSW GREENSBURG        39.30N 85.62W
05/25/2006  E1.75 INCH       DECATUR            IN   LAW ENFORCEMENT

0436 PM     HAIL             GREENSBURG              39.34N 85.48W
05/25/2006  E1.00 INCH       DECATUR            IN   LAW ENFORCEMENT

            .75-1.00 INCH

&&

SMITH
Local storm report, May 25, 4:48 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
448 PM EDT THU MAY 25 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     HAIL             12 SE BLOOMFIELD        38.90N 86.78W
05/25/2006  E0.50 INCH       GREENE             IN   LAW ENFORCEMENT

0443 PM     HAIL             4 E VEEDERSBURG         40.11N 87.18W
05/25/2006  E0.25 INCH       FOUNTAIN           IN   LAW ENFORCEMENT

            STRONG WINDS AND HEAVY RAIN

&&

SMITH

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 8:19 PM EDTSevere Thunderstorm WarningINDHendricks, Morgan41 min
May 24, 8:25 PM EDTSevere Thunderstorm WarningINDKnox, Sullivan52 min
May 24, 8:45 PM EDTSevere Thunderstorm WarningINDJohnson, Marion, Morgan27 min
May 24, 8:57 PM EDTSevere Thunderstorm WarningINDDaviess, Greene48 min
May 24, 9:16 PM EDTSevere Thunderstorm WarningINDGreene, Martin31 min
May 24, 9:27 PM EDTSevere Thunderstorm WarningINDLawrence33 min
May 25, 3:01 PM EDTSevere Thunderstorm WarningINDClay, Sullivan, Vigo44 min
May 25, 3:13 PM EDTSevere Thunderstorm WarningINDGreene, Knox, Sullivan47 min
May 25, 3:18 PM EDTSevere Thunderstorm WarningINDJohnson, Rush, Shelby42 min
May 25, 3:27 PM EDTTornado WarningINDClay, Greene, Owen, Sullivan48 min
May 25, 3:28 PM EDTSevere Thunderstorm WarningINDHenry47 min
May 25, 3:36 PM EDTSevere Thunderstorm WarningINDBartholomew, Brown, Johnson39 min
May 25, 3:42 PM EDTSevere Thunderstorm WarningINDDaviess, Knox48 min
May 25, 3:48 PM EDTSevere Thunderstorm WarningINDBartholomew, Johnson, Shelby16 min
May 25, 3:54 PM EDTSevere Thunderstorm WarningINDRandolph41 min
May 25, 4:03 PM EDTSevere Thunderstorm WarningINDRush42 min
May 25, 4:06 PM EDTTornado WarningINDDaviess, Knox39 min
May 25, 4:08 PM EDTSevere Thunderstorm WarningINDFountain, Montgomery, Tippecanoe38 min
May 25, 4:11 PM EDTSevere Thunderstorm WarningINDGreene, Monroe, Morgan, Owen49 min
May 25, 4:15 PM EDTSevere Thunderstorm WarningINDBartholomew, Decatur, Shelby45 min
May 25, 4:24 PM EDTSevere Thunderstorm WarningINDDaviess, Greene, Lawrence, Martin, Monroe51 min
May 25, 4:26 PM EDTSevere Thunderstorm WarningINDFountain, Montgomery, Parke, Vermillion23 min
May 25, 4:41 PM EDTSevere Thunderstorm WarningINDDaviess, Lawrence, Martin34 min
May 25, 4:44 PM EDTSevere Thunderstorm WarningINDBoone, Clinton, Tipton46 min
May 25, 4:45 PM EDTSevere Thunderstorm WarningINDBrown, Johnson, Monroe, Morgan30 min
May 25, 4:56 PM EDTSevere Thunderstorm WarningINDMontgomery, Parke, Putnam27 min
May 25, 5:06 PM EDTSevere Thunderstorm WarningINDBartholomew, Brown, Jackson, Johnson, Lawrence, Shelby39 min
May 25, 5:20 PM EDTSevere Thunderstorm WarningINDBoone, Hamilton, Hendricks, Madison, Marion, Putnam and 1 more55 min
May 25, 5:37 PM EDTSevere Thunderstorm WarningINDBartholomew, Decatur, Jackson, Jennings38 min
May 25, 6:25 PM EDTSevere Thunderstorm WarningINDRandolph37 min
May 25, 6:32 PM EDTSevere Thunderstorm WarningINDDelaware, Henry17 min
May 25, 6:35 PM EDTSevere Thunderstorm WarningINDPutnam17 min
May 25, 6:41 PM EDTSevere Thunderstorm WarningINDMonroe, Morgan, Owen34 min
May 25, 7:14 PM EDTSevere Thunderstorm WarningINDBrown, Johnson, Monroe, Morgan35 min
May 25, 7:19 PM EDTSevere Thunderstorm WarningINDMonroe, Morgan, Owen26 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.